MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LGN PS HIGH FLEX XLPE SZ 3-4 11MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED

SMITH & NEPHEW, INC. LGN PS HIGH FLEX XLPE SZ 3-4 11MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED
Model Number 71453212
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pain (1994); Joint Dislocation (2374)
Date of Event 07/19/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a tka was performed on (b)(6) 2022, the patient felt a pop and had a lot of pain.A revision surgery was performed on (b)(6) 2022 to revise the lgn ps high flex xlpe sz 3-4 11mm, which was found to be dislodged out the front of the knee.The current health status of patient is unknown.
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.A visual inspection of the returned device did not confirm the stated failure mode.The device shows signs of damage likely from extraction.The lab analysis concluded that the purpose of this investigation was to examine the returned device.No destructive analysis was conducted.Damage/deformation was observed on the distal surface and posterior lock detail and the anterior lock detail of the insert.Burnishing, likely due to contact with the femoral component during service, was observed on the post.Damage/deformation of the lock is consistent with the insert not being properly engaged during the duration of service.Whether the insert became disengaged during service or was not fully engaged at initial implantation could not be definitively determined during this investigation.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.The clinical/medical evaluation concluded that per complaint details, a revision was performed approximately one month post implantation due to pain after patient ¿felt a pop¿ during sitting/squatting on toilet and it was found that the insert had ¿dislodged out the front of the knee¿.The current health status of patient is unknown.Without the supporting clinical documentation, the root cause of the event cannot be concluded; however, per report, the visual product evaluation did not confirm the stated failure mode.Impact to the patient beyond the reported pain after the sitting event, insert disassociation/dislocation and subsequent revision cannot be determined with the lack of information.No further clinical/medical investigation is warranted at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the instructions for use documents for knee systems revealed that dislocation, subluxation, excessive rotation, flexion contracture, decreased range of motion, lengthening or shortening of the leg, looseness of components, unusual stress concentrations, and extraneous bone can result from trauma, improper implant selection, improper implant positioning, improper fixation, and/or migration of the components.Muscle and fibrous tissue laxity can also contribute to these conditions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.The contribution of the device to the reported event could not be corroborated.Possible causes could include but not limited to traumatic injury, patient anatomy or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the returned device did not confirm the stated failure mode.The device shows signs of damage likely from extraction.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.The clinical/medical evaluation concluded that per complaint details, a revision was performed approximately one month post implantation due to pain after patient ¿felt a pop¿ during sitting/squatting on toilet and it was found that the insert had ¿dislodged out the front of the knee¿.The current health status of patient is unknown.Without the supporting clinical documentation, the root cause of the event cannot be concluded; however, per report, the visual product evaluation did not confirm the stated failure mode.Impact to the patient beyond the reported pain after the sitting event, insert disassociation/dislocation and subsequent revision cannot be determined with the lack of information.No further clinical/medical investigation is warranted at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.The contribution of the device to the reported event could not be corroborated.Possible causes could include but not limited to traumatic injury, patient anatomy or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
LGN PS HIGH FLEX XLPE SZ 3-4 11MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
MDR Report Key15136781
Report Number1020279-2022-03564
Device Sequence Number5395241
Product Code JWH
UDI-Device Identifier00885556034170
UDI-Public00885556034170
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K071071
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/27/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Model Number71453212
Device Catalogue Number71453212
Device Lot Number21EM11494
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/19/2022
Supplement Date Received by Manufacturer09/07/2022
01/25/2023
Initial Report FDA Received Date07/30/2022
Supplement Report FDA Received Date09/12/2022
01/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/17/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device A
Patient Sequence Number1
Patient SexFemale